Wyoming, 2019

High Wind in Wyoming, February 23, 2019

February 23, 2019 · NWS CYS · 2 events in 2 counties and zones

Strong, gusty period of winds affected portions of southeast Wyoming on the 23rd. Strongest winds were felt across the South Laramie Range and the Snowy Range Foothills.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Strong, gusty period of winds affected portions of southeast Wyoming on the 23rd. Strongest winds were felt across the South Laramie Range and the Snowy Range Foothills. Highest measured gust was 66 mph at a Union Pacific Railroad site five miles east of Tie Siding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Feb 23, 4:52 AM MST, 4 hours 33 minutes earlier.

Area forecast discussion, Feb 23, 4:52 AM MST, 4 hours 33 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
452 AM MST Sat Feb 23 2019

.SHORT TERM...(Today and tonight)
Issued at 334 AM MST Sat Feb 23 2019

Summary: Hazard highlights this 24 hour period center around the
continued slick and icy roads in the southern Nebraska Panhandle
through the mid-morning hours. The second marginal hazard impact
will be to light, high profile vehicles traveling along the I-80
corridor as wind gusts could sporadically gust upwards of 50 to 60
mph this afternoon and early evening.

Hazard Headlines: Will expire the winter weather advisories at 8am
as the snow shifts farther east with impacts slowly easing. The
High Wind Watch was upgraded to a High Wind Warning in select
zones across the southern Laramie Mountains at the Summit and the
Arlington to Elk Mountain areas.

Weather Details: Trough phasing between the northern stream and
the once cut-off low is ongoing across the Eastern Rockies this
morning. Isentropic upglide and moderate synoptic lift aided a
localized snow band to develop across the southern Nebraska
Panhandle overnight that is now pushing farther east as surface
cyclogenesis commences across the central Plains. While some light
snow showers remain across the southern Panhandle this morning,
these showers will end over the next several hours as downsloping
and subsidence processes take over. The subsidence and tightening
of height gradients in the wake of the trough passage will
increase winds speeds across the wind prone areas late morning
through the early evening. While the subsidence values look
moderate, the height gradients look to only reach upwards of 40 to
nearly 50 meters. These conditions and values will be marginally
supportive of wind gusts upward of 50 to 60 mph near Arlington and
the Summit area of I-80. Did upgrade the watch to a warning while
pushing the time frame back slightly to when better lapse rates
are present.

Farther west into the Sierra Madres and Snowys above 9000ft,
enough northwesterly orographic upslope may help isolated to
scattered mountain snow showers this afternoon and tonight but
accumulations will be limited. A quickly moving trough over ID/MT
and southern Canadian providences will clip Wyoming late tonight
into Sunday and some light snow showers could occur across parts
of Converse and Niobrara Counties. Snow accumulations here too,
will be limited to under a half inch through Sunday afternoon.

.LONG TERM...(Monday through Friday)
Issued at 334 AM MST Sat Feb 23 2019

Prolonged windy period appears on the horizon late Sunday through
all of Monday and into portions of Tuesday. A tight temperature
gradient will be likely Monday across the High Plains with a
stalled northwest to southeast front across the region. While
there will be a few periods of snow showers through the week, the
next larger system may not be until Friday/Saturday time frame.

Model Details: Models are coming more in line with a tightening
temperature gradient across the High Plains Monday as persistent
laminar northwest flow and surface high pressure over the northern
plains forms this surface boundary. GFS has inched the front
closer to the Laramie Range while the ECMWF keeps the surface
front against the range. NAM is more in agreement with the GFS and
have weighted forecast towards the warmer solution for now. Points
along and east of the boundary will remain cool while locations
west in the downsloping winds will be on the warmer side. Cheyenne
may just find itself on the warmer, downsloping area with
temperatures making it into the low to mid 40s. Both models agree
the front will shift farther east Tuesday and partially into
Wednesday that should allow for warmer temperatures across the
region as weak shortwave ridging occurs over much of Wyoming. With
the warm-up will also come stronger southwest to west winds and a
prolonged high wind period will be likely for the wind prone
areas plus some additional locations with wind gusts of 60 mph.

The cold airmass will waffle back and forth late week with the ebb
and flow of northwest impulses and surface high pressure in the
plains. Thusly, temperatures will fluctuate as the front moves
back and forth across the High Plains. While some discrepancies
remain, both the ECMWF and GFS suggest a more potent trough axis
shifting across Wyoming late next week that could result in more
widespread and impactful snow amounts. Stay tuned through the
week on this storm system evolution.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 443 AM MST Sat Feb 23 2019

Isolated light snow showers this morning across the south-west
Panhandle. IFR/LIFR conditions possible in snow showers, MVFR/VFR
conditions otherwise, lifting to VFR across the region by
mid-morning as wind gusts pick up to 40 kts from KRWL to KCYS.
Winds continue, KRWL to KCYS, into the overnight period.

&&

.FIRE WEATHER...
Issued at 334 AM MST Sat Feb 23 2019

Fire weather concerns will remain low through the next several days
given the recent snow cover and the cool temperatures. However, winds
will increase this afternoon and early evening of 20 to 30 mph for
many portions of the Wyoming High Plains with localized higher gusts
near Arlington and the Summit area of the southern Laramie Mountains.
Continued windy conditions late Sunday through early next week but
temperatures look to remain mostly cool with fire danger remaining
low.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Warning from 10 AM this morning to 8 PM MST this
     evening for WYZ110-116.

NE...Winter Weather Advisory until 8 AM MST this morning for
     NEZ019>021-054-055.

&&

SHORT TERM...JSA
LONG TERM...JSA
AVIATION...AB
FIRE WEATHER...JSA
Hazardous weather outlook, Feb 23, 6:17 AM MST, 3 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
617 AM MST Sat Feb 23 2019

WYZ110-116-241330-
North Snowy Range Foothills-South Laramie Range-
617 AM MST Sat Feb 23 2019

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Sustained winds of 35 to 45 with gusts to 55 to 60 mph will occur
late this morning through early evening along I-80 near Arlington
and near the Summit between Cheyenne and Laramie. Areas of
blowing snow may also reduce visibility at times.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Continued elevated to high winds will occur late Sunday through
Tuesday for wind prone areas of I-80. Gusts upwards of 60 to 65
mph will be possible.

.Spotter information statement...

Spotter activation will not be needed.

NEZ002-003-019>021-054-055-095-096-WYZ101>109-111>115-117>119-
241330-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-North Laramie Range-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
South Laramie Range Foothills-Central Laramie County-
East Laramie County-
617 AM MST Sat Feb 23 2019

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Limited travel impacts will occur this morning across the southern
Nebraska Panhandle due to overnight snow and ice. Road conditions
will initially be slick but will improve through the day.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Continued elevated to high winds will occur late Sunday through
Tuesday for wind prone areas along I-80 and I-25. Blowover and
blowoff risk will increase during this time frame.

.Spotter information statement...

Spotter activation will not be needed.

In the hours before

Local storm report, Feb 23, 9:18 AM MST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
918 AM MST SAT FEB 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     SNOW             1 NW CENTENNIAL         41.31N 106.13W
02/23/2019  M0.5 INCH        ALBANY             WY   COCORAHS

            COCORAHS STATION WY-AB-108, 1 WNW
            CENTENNIAL.

0700 AM     SNOW             8 N LODGEPOLE           41.27N 102.66W
02/23/2019  M1.4 INCH        CHEYENNE           NE   CO-OP OBSERVER

            CO-OP OBSERVER STATION LGPN1, 8 N LODGEPOLE.

0900 AM     SNOW             1 SW GLENROCK           42.84N 105.87W
02/22/2019  M0.5 INCH        CONVERSE           WY   COCORAHS

            COCORAHS STATION WY-CV-5, GLENROCK 1.4 SW.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, South Laramie Range

When
February 23, 9:25 AM MST to 12:25 PM MST
Where
South Laramie Range forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
Unknown
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

Union Pacific Railroad sensor five miles east of Tie Siding measured the reported wind gust. A Wyoming Department of Transportation sensor along Interstate 80 east of Buford had measured gusts up to 58 mph.

High Wind, North Snowy Range Foothills

When
February 23, 12:20 PM MST to 1:20 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

Wyoming Department of Transportation sensor along Interstate 80 seven miles northwest of Elk Mountain along Halleck Ridge measured the sustained winds.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2019Every state in 2019This day in weather historyWarnings in Wyoming, February 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 798213, 798212.